Is It Possible to Overdose on Antidepressants?

How to Spot the Signs of Antidepressant Overdose

Yes, it's possible to overdose on antidepressants, which means you can overdose on prescription drugs like Lexapro (escitalopram) and Celexa (citalopram). When someone overdoses on antidepressants, they may experience nausea, rapid heartbeat, headache, and tremors; in some cases, they may have seizures or respiratory distress, or fall into a coma.

If you recognize or suspect that someone has overdosed on antidepressants, call 911 or immediately seek emergency medical attention.

While antidepressants can be an effective means of treating depression, anxiety, and other mood disorders when used properly, they can have side effects and be dangerous if taken incorrectly or used with alcohol or drugs.

Some people may misuse or overdose on antidepressants—intentionally or not—to increase the drugs' effects or because they are suicidal.

Overdoses are more commonly seen with older tricyclic antidepressants (TCAs), although newer selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) can also be misused.

Learn the symptoms of antidepressant overdose so you can get assistance or help someone who has taken too much.

signs of an antidepressant overdose
Verywell / JR Bee

Signs of an Antidepressant Overdose

Whether a person has accidentally or intentionally overdosed, the symptoms will typically be mild and non-specific in the first hour or two and progressively worsen over time.

The first signs of antidepressant overdose are usually symptoms that can all be attributed to other causes, including:

  • Agitation
  • Diarrhea
  • Drowsiness
  • Dry mouth
  • Headache
  • Nausea
  • Vomiting

Taking just one of someone else's antidepressants by mistake may cause one or several of the above side effects—but these will likely wear off in a few hours.

Still, it's advisable to contact a doctor and let them know you've taken an antidepressant by mistake—especially if you have a mental health condition, are pregnant, or if you're taking any medications that can interact with the drug.

For instance, if you're already taking another type of antidepressant such as a monoamine oxidase inhibitor (MAOI), you could be at risk for a drug reaction called serotonin syndrome.

The symptoms of serotonin syndrome include agitation, confusion, insomnia, rapid heartbeat, lack of muscle coordination, and muscle stiffness.

One of the earliest red flags of antidepressant overdose may be a rapid and irregular heartbeat (tachycardia), a condition not commonly seen in young people. This symptom warrants a call to 911 or an immediate visit to the emergency room.

As the more toxic effects emerge, symptoms of antidepressant overdose may include:

  • Coma
  • Confusion
  • Delirium
  • Hallucinations
  • Increasingly worsening heart pace (dysrhythmia)
  • Involuntary eye movement
  • Respiratory distress
  • Seizures
  • Tremors
  • Unconsciousness

Seizures, cardiac dysrhythmia, respiratory distress, and coma are life-threatening complications.

If you've taken two antidepressants by accident (and they are prescribed to you), you may feel mild to moderate effects—especially if this is the first and only time you've accidentally doubled your dose. If you do experience any side effects, contact a doctor immediately—even if the side effects feel mild.

You may want to talk to a doctor even if you don't experience any effects. They can offer you reassurance and teach you how to monitor yourself for any side effects that may arise.

Treatment

Emergency medical interventions for an overdose typically include efforts to pump the person’s stomach and provide activated charcoal to absorb the remaining drugs, if no contraindications are present. Both of these should be done within the first hour under medical supervision.

Intravenous sodium bicarbonate and other medications may also be prescribed to counteract the effects of the drug. The person will be kept hydrated with intravenous fluids.

If there are breathing difficulties, the person may need mechanical ventilation. The heart will be monitored and treatment provided for any cardiac problems. If there are seizures, drugs will be given to control them.

Before being released, a psychiatrist will evaluate the person and determine whether further interventions are necessary, including:

Antidepressants and Suicide

Antidepressants are more likely to reduce suicide risk in the long run by improving mood, but in some cases, they may increase suicidal thoughts or behavior, particularly in children, teenagers, and young adults under 25, and especially in the first few weeks after starting or when the dose is changed. The FDA requires that all antidepressants carry black box warnings, which are the strictest warnings for prescriptions.

For instance, Lexapro has a black box warning that informs people of the risk of suicidal ideation or behavior as a result of taking the drug.

Some antidepressants are also linked with triggering episodes of mania or hypomania in people with a history of these conditions. (Mania and hypomania are characteristic of bipolar I and bipolar II, respectively).

A study conducted in 2010 by the Centre for Suicide Research in Oxford, England aimed to identify which antidepressant drugs were more closely linked to suicide or attempted suicide. Researchers combed through coroners' reports and hospital admission records in six hospitals in the United Kingdom and Wales.

What they found was that TCAs had the overall highest toxicity and the highest rate of fatality compared to SSRIs and all other classes of antidepressants. This was especially true for the TCA drugs Prothiaden (dosulepin) and Silenor (doxepin). Of the SSRIs, Celexa (citalopram) had the highest toxicity and fatality rate.

However, terminating antidepressants abruptly can also increase the risk of suicide by 500% and the risk of attempted suicide by 700%.

Never stop taking antidepressants suddenly; always talk with your doctor before making changes with your medication. Your doctor will advise you how best to discontinue your medication and whether you should stop your antidepressant gradually.

A Word From Verywell

Antidepressants can be a life-restoring therapy, but you should be aware of the risks so you can prevent overdoses and get treatment immediately if you recognize the signs.

If you or a loved one is taking an antidepressant, call your doctor or get emergency help if the depression seems to be getting worse or is causing suicidal thoughts that may lead to an overdose.

If you are having suicidal thoughts, contact the National Suicide Prevention Lifeline at 1-800-273-8255 for support and assistance from a trained counselor. If you or a loved one are in immediate danger, call 911.

For more mental health resources, see our National Helpline Database.

Was this page helpful?
7 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Liebelt EL. An update on antidepressant toxicity: An evolution of unique toxicities to master. Clin Ped Emer Med. 2008;9(1):24-34. doi:10.1016/j.cpem.2007.11.003

  2. Hawton K, Bergen H, Simkin S, et al. Toxicity of antidepressants: rates of suicide relative to prescribing and non-fatal overdose. Br J Psychiatry. 2010;196(5):354-8. doi:10.1192/bjp.bp.109.070219

  3. Dubovicky M, Belovicova K, Csatlosova K, Bogi E. Risks of using SSRI / SNRI antidepressants during pregnancy and lactationInterdiscip Toxicol. 2017;10(1):30-34. doi:10.1515/intox-2017-0004

  4. Mayo Clinic. Serotonin syndrome - Symptoms and causes.

  5. Woolf AD, Erdman AR, Nelson LS, et al. Tricyclic antidepressant poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila). 2007;45(3):203-33. doi:10.1080/15563650701226192

  6. Friedman RA. Antidepressants' black-box warning--10 years later. N Engl J Med. 2014;371(18):1666-8. doi:10.1056/NEJMp1408480

  7. U.S. Food and Drug Administration. Lexapro (escitalopram oxalate).